Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 115, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2012, 8:06 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 8:06 PM CDT (01:06 UTC)
- Expired
- Aug 3, 2012, 9:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
385
WUUS53 KFGF 040106
SVRFGF
MNC051-111-167-040200-
/O.NEW.KFGF.SV.W.0115.120804T0106Z-120804T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
806 PM CDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 900 PM CDT
* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
SOUTHWEST OF CHARLESVILLE...OR 28 MILES SOUTHEAST OF WAHPETON...
MOVING TO THE EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTERN AND NORCROSS AROUND 815 PM CDT.
HERMAN AROUND 820 PM CDT.
WENDELL AROUND 825 PM CDT.
ELBOW LAKE AROUND 830 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BARRETT...ERDAHL AND HOFFMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4601 9627 4601 9646 4616 9645 4616 9576
4576 9575 4575 9577 4575 9626
TIME...MOT...LOC 0106Z 268DEG 36KT 4590 9634
WIND...HAIL 60MPH 1.00IN
$$
TG1 follow-up statement
353
WWUS53 KFGF 040137
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
837 PM CDT FRI AUG 3 2012
MNC051-111-167-040200-
/O.CON.KFGF.SV.W.0115.000000T0000Z-120804T0200Z/
GRANT MN-OTTER TAIL MN-WILKIN MN-
837 PM CDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WILKIN...SOUTHWESTERN OTTER TAIL AND GRANT COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 900 PM CDT...
AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED OVER
BARRETT...OR 27 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT
40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HOFFMAN...ERDAHL AND ASHBY AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4601 9627 4601 9646 4616 9645 4616 9576
4576 9575 4575 9577 4575 9626
TIME...MOT...LOC 0138Z 268DEG 36KT 4591 9588
WIND...HAIL 60MPH 1.00IN
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:21 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 2:21 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 221 PM CDT FRI AUG 3 2012 .SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD 1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO POP/WX GRIDS BASED ON EXPECTED TIMING. SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION. COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER. SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED. .LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT- WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE DAY TO THE 60S AT NIGHT. && .AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/ROGERS
Hazardous weather outlook, Aug 3, 5:54 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 554 AM CDT FRI AUG 3 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 554 AM CDT FRI AUG 3 2012 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. DK
In the hours before
Local storm report, Aug 3, 7:27 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 15 NE BRECKENRIDGE 46.42N 96.37W
08/03/2012 WILKIN MN FIRE DEPT/RESCUE
NUMEROUS TREE BRANCHES 3 TO 4 INCH DIAMETER DOWN ON AND
NEAR HIGHWAY 9.
&&
WBARRETTLocal storm report, Aug 3, 7:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
736 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 NNW GARDNER 47.20N 97.00W
08/03/2012 E1.25 INCH CASS ND BROADCAST MEDIA
REPORTED ON I-29 NORTH OF GARDNER. TIME AND EXACT
LOCATION ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Aug 3, 7:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MAPLE BAY 47.64N 96.22W
08/03/2012 POLK MN LAW ENFORCEMENT
TREES REPORTED DOWN AND BOATLIFTS FLIPPED OVER.
&&
JAMLocal storm report, Aug 3, 7:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG ABERCROMBIE 46.45N 96.73W
08/03/2012 RICHLAND ND FIRE DEPT/RESCUE
TREES DOWN AND UPROOTED. ESTIMATED WINDS OF 70 TO 80 MPH.
0705 PM TSTM WND DMG DORAN 46.19N 96.49W
08/03/2012 WILKIN MN TRAINED SPOTTER
BRANCHES REPORTED DOWN.
&&
JAMLocal storm report, Aug 3, 8:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MENTOR 47.70N 96.14W
08/03/2012 POLK MN PUBLIC
TREES AND POWER LINES DOWN.
&&
JAMLocal storm report, Aug 3, 8:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG PELICAN RAPIDS 46.57N 96.09W
08/03/2012 OTTER TAIL MN AMATEUR RADIO
300 YEAR OLD 12 INCH DIAMETER MAPLE FELLED.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Norman, Polk, Red Lake | 64 min |
| Aug 3, 7:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Hubbard, Otter Tail, Wadena, Wilkin | 55 min |
| Aug 3, 7:22 PM CDT | Tornado Warning | FGF | Clearwater, Polk, Red Lake | 39 min |
| Aug 3, 7:32 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Aug 3, 7:44 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 61 min |
| Aug 3, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington, Polk, Red Lake | 66 min |
| Aug 3, 7:57 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 48 min |
| Aug 3, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Otter Tail, Wadena | 63 min |
| Aug 3, 8:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more | 55 min |
| Aug 3, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Roseau | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.